NEW YORK (CBSNewYork) — The Food and Drug Administration has issued an important warning about one of the most popular antibiotics.
As CBS 2’s Dr. Max Gomez reported, azithromycin – known by the brand names Zithromax and Z-Pak – could cause fatal heart problems.
More than 40 million prescriptions a year are written for azithromycin, for everything from bronchitis to urinary tract and skin infections. But like all drugs, azithromycin has its side effects.
The FDA said one rare side effect could be lethal. It could cause an irregular heart rhythm that in some patients has caused sudden cardiac death.
“What the macrolide antibiotics like Zithromax might do is change the electric conduction of the heart,” said Dr. Susanne Steinbaum of Lenox Hill Hospital. “And what those changes might cause is an abnormality in the heart rhythm that can actually lead to sudden cardiac death.”
The warning followed a study last May in the New England Journal of Medicine, which found the drug had a higher rate of cardiovascular death compared to other antibiotics.
Tenaj Perry may have had a brush with that side effect. The CBS makeup artist developed bronchitis a week and a half ago, and doctors prescribed Z-Pak.
Within a couple of days, Perry said: “Out of nowhere, like I’d be sitting watching the TV, and all of a sudden it would start racing. I actually thought it was down to me being sick; having the flu.”
The FDA now says doctors should be aware of the risk factors before prescribing the drug to patients.
“It’s really of concern for people who do have underlying heart issues, have electrolyte imbalances, or are taking other medications that could make this disease happen and cause sudden cardiac death,” Steinbaum said.
Perry is one of those people. She has had heart arrhythmia in the past, and Steinbaum placed her on a Holter heart monitor to see what the underlying problem is.
Meanwhile, the FDA also noted that other antibiotics in the same class have the potential for the same problem, as well as another class called fluoroquinolones – such as Cipro.
Pfizer, the maker of Z-Pak, said it has already updated its drug labels to include heart rhythm risk.